Jump to content

Dysautonomia and benzos


Recommended Posts

I was diagnosed with dysautonomia in 2003 at the Mayo Clinic MN. I took atenolol and drank lots of water and increased salt intake. In 2009, I got a severe vertigo attack and was put on valium. The valium was a three food fold helper in that it helped with my migraines, adrenaline surges, and pvc's. I've been tapering off the valium now bc I worry about the long term effects. Has anyone had dysautonomia, been put on benzos long term, came off the benzos and been ok? The taper is  long and terrible but I would like to be off this med if possible. Thanks everyone. 

Link to post
Share on other sites

I have been on benzos also since I got sick . I found its one of the only drugs that makes my body feel just a little more normal ,and I can go to my doc appointments without freaking out . I just try to stay at a low dose. I spoke to a doc at mayo about being on benzos long term because I was concerned just like you . He said they only become a problem if you keep increasing your dose because your body starts to adjust to the drug. If the drug makes you feel more normal why are you worried about taking them ?

if you are feeling like you don't need the drug anymore I can understand getting off ,and with benzos you do need a long taper if you were taking a higher dose....

Link to post
Share on other sites

I have been on and off of Klonopin for several years at a time. I saw a good improvement in my symptoms while taking it. I tapered off slowly several times for autonomic testing at Vanderbilt. The last time I tapered off was due to changing primary care docs and HER stigma against the drug (its an "anxiety drug" so you have to have anxiety...) I have not been back on it for several years, but I do wish I still had it for flares and stressful occasions. If I finally find a doctor that will work with my on my POTS and not instantly go to the "anxiety" label, I will probably try to restart it.

There is a difference between addiction and dependence. You can be dependent on a drug (like insulin for diabetics) and NOT be addicted. You and your doctor (if you trust them) have to weigh the options for long and short term consequences and determine if the possibility or risk is worth the reward.

For me, the tapers were very gradual and slow (over 8-12 weeks.) My only withdrawal issues were a reoccurrence of the symptoms that the drug improved.

 

Link to post
Share on other sites

I have been on Ativan (Lorazepam) since the start of my illness in 2008. It was originally given to me for what the ER doctors thought was an anxiety attack, but I found it helped with my chest pressure/discomfort, and overstimulation feelings I get with pots. I take 1mg twice a day as needed, so sometimes I do not need it. Normally, I find by late afternoon or early evening, I need it. I do have a diagnosis of anxiety as well. With the pain and fatigue I experience daily, for me, it weighs on my emotions, and I get crying spells or upset easily.

If it helps you, I would stay on it. In the past, I have tried to decrease or go off of different medications I have been on, just to see if I could do without them.(with doctors okay) I found that what I am on is what I need, and decided not to mess up a good thing anymore:)

Maybe you can just find the lowest dose that helps you, and be okay with that:)

Link to post
Share on other sites
5 hours ago, firewatcher said:

I have been on and off of Klonopin for several years at a time. I saw a good improvement in my symptoms while taking it. I tapered off slowly several times for autonomic testing at Vanderbilt. The last time I tapered off was due to changing primary care docs and HER stigma against the drug (its an "anxiety drug" so you have to have anxiety...) I have not been back on it for several years, but I do wish I still had it for flares and stressful occasions. If I finally find a doctor that will work with my on my POTS and not instantly go to the "anxiety" label, I will probably try to restart it.

There is a difference between addiction and dependence. You can be dependent on a drug (like insulin for diabetics) and NOT be addicted. You and your doctor (if you trust them) have to weigh the options for long and short term consequences and determine if the possibility or risk is worth the reward.

For me, the tapers were very gradual and slow (over 8-12 weeks.) My only withdrawal issues were a reoccurrence of the symptoms that the drug improved.

 

What kind of sxs do you have with your dysautonomia? Also, what sxs did the klonopin improve and after your withdrawal did your dysautonomia get worse, same, or better? Thanks so much. This decision is so hard to make  :/

Link to post
Share on other sites

I had severe daily headaches, tremors and palpitations. Stimulation like movies or crowds or super busy days were just too much. Klonopin helped with the "overstimulation" aspect and the headaches and tremors.

The headaches got worse and I gave up on a lot of social things because it was just too much. A lot of this has improved with my current Mast Cell Disorder meds, but the tremor and overstimulation are still a lot to deal with...I'd really like to take my kids to a movie.

Link to post
Share on other sites

I have Vertigo and I am in the middle of getting a diagnosis for possible Drop Attacks which are a subset of Meniere's. I take 1-2mg valium to control the symptoms, I can double the dose to 4mg but it's naptime after that amount. I have had an upswing in my neuro symptoms and I seem to be extra sensitive to stimuli; rapid movement of my head or eyes will set off my symptoms. I've found that the valium is the only thing right now that makes it possible for me to concentrate and work.  If you have sensory overload Valium may make it possible to function.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...